Matrix valued orthogonal polynomials of Jacobi type: the role of group representation theory
Annales de l'Institut Fourier, Volume 55 (2005) no. 6, p. 2051-2068

The main purpose of this paper is to present new families of Jacobi type matrix valued orthogonal polynomials obtained from the underlying group SU(n) and its representations. These polynomials are eigenfunctions of some symmetric second order hypergeometric differential operator with matrix coefficients. The final result holds for arbitrary values of the parameters α,β>-1, but it is derived only for those values that come from the group theoretical setup.

Le résultat principal du présent article est la construction d’une nouvelle famille de polynômes orthogonaux matriciels, du type de Jacobi. Ces polynômes proviennent du groupe sous-jacent SU(n) et de ses représentations : ce sont des fonctions propres d’un opérateur différentiel symétrique du second ordre, hypergéométrique et à valeurs matricielles. Le résultat final est valable pour des valeurs arbitraires des paramètres α,β>-1, mais est dérivé uniquement pour les valeurs provenant de la théorie des groupes.

DOI : https://doi.org/10.5802/aif.2151
Classification:  33C45,  22E45
Keywords: Matrix valued orthogonal polynomials, Jacobi polynomials
@article{AIF_2005__55_6_2051_0,
     author = {Gr\"unbaum, F. Alberto and Pacharoni, In\'es and Alfredo Tirao, Juan},
     title = {Matrix valued orthogonal polynomials of Jacobi type: the role of group representation theory},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {55},
     number = {6},
     year = {2005},
     pages = {2051-2068},
     doi = {10.5802/aif.2151},
     mrnumber = {2187945},
     zbl = {1082.33006},
     language = {en},
     url={aif.centre-mersenne.org/item/AIF_2005__55_6_2051_0/}
}
Grünbaum, F. Alberto; Pacharoni, Inés; Alfredo Tirao, Juan. Matrix valued orthogonal polynomials of Jacobi type: the role of group representation theory. Annales de l'Institut Fourier, Volume 55 (2005) no. 6, pp. 2051-2068. doi : 10.5802/aif.2151. https://aif.centre-mersenne.org/item/AIF_2005__55_6_2051_0/

[D2] A. Duran On orthogonal polynomials with respect to a positive definite matrix of measures, Canadian J. Math., Tome 47 (1995), pp. 88-112 | Article | MR 1466158 | Zbl 0899.34050

[D3] A. Duran Markov Theorem for orthogonal matrix polynomials, Canadian J. Math., Tome 48 (1996) no. 4i, pp. 1180-1195 | Article | MR 1319691 | Zbl 0832.42014

[D1] A. Duran Matrix inner product having a matrix symmetric second order differential operators, Rocky Mountain Journal of Mathematics, Tome 27 (1997) no. 2, pp. 585-600 | Article | MR 1426899 | Zbl 0876.42014

[D4] A. Duran Ratio Asymptotics for orthogonal matrix polynomials, J. Approx. Th., Tome 100 (1999), pp. 304-344 | Article | MR 1714953 | Zbl 0944.42015

[DG2] A. J. Duran; F. A. Grünbaum A characterization for a class of weight matrices with orthogonal matrix polynomials satisfying second order differential equations (To appear in Math. Research Notices) | Article | MR 826863 | Zbl 0625.34007

[DG] J. J. Duistermaat; F. A. Grünbaum Differential equations in the spectral parameter, Comm. Math. Phys., Tome 103 (1986), pp. 177-240 | Article | MR 2039133 | Zbl 1073.33009

[DG1] A. J. Duran; F. A. Grünbaum Orthogonal matrix polynomials satisfying second order differential equations, International Math. Research Notices, Tome 10 (2004), pp. 461-484 | MR 2039133 | Zbl 1102.42013

[DP] A. Duran; B. Polo Gaussian quadrature formulae for matrix weights, Linear Algebra and Appl., Tome 355 (2002), pp. 119-146 | Article | MR 1930141 | Zbl 1026.41022

[DvA] A. Duran; van W. Assche Orthogonal matrix polynomials and higher order recurrence relations, Linear Algebra and Its Applications, Tome 219 (1995), pp. 261-280 | Article | MR 1327404 | Zbl 0827.15027

[G] F. A. Grünbaum Matrix valued Jacobi polynomials, Bull. Sciences Math., Tome 127 (2003) no. 3, pp. 207-214 | Article | MR 1988656 | Zbl 1026.33008

[Ge] J. S. Geronimo Scattering theory and matrix orthogonal polynomials on the real line, Circuits Systems Signal Process, Tome 1 (1982), pp. 471-495 | Article | MR 730128 | Zbl 0506.15010

[GPT2] F. A. Grünbaum; I. Pacharoni; J. Tirao A matrix valued solution to Bochner's problem, J. Physics A: Math. Gen., Tome 34 (2001), pp. 10647-10656 | Article | MR 1883412 | Zbl 0996.43013

[GPT1] F. A. Grünbaum; I. Pacharoni; J. Tirao Matrix valued spherical functions associated to the complex projective plane, J. Functional Analysis, Tome 188 (2002), pp. 350-441 | Article | MR 1877484 | Zbl 0990.22012

[GPT3] F. A. Grünbaum; I. Pacharoni; J. Tirao Matrix valued spherical functions associated to the three dimensional hyperbolic space, Internat. J. of Mathematics, Tome 13 (2002), pp. 727-784 | Article | MR 1921509 | Zbl 1048.22005

[GPT4] F. A. Grünbaum; I. Pacharoni; J. Tirao; D. Healyand D. Rockmore An invitation to matrix valued spherical functions: Linearization of products in the case of the complex projective space $P_2({\Bbb C})$, Modern Signal Processing (MSRI publication) Tome 46 (2003), pp. 147-160 | Zbl 02177602

[GPT5] F. A. Grünbaum; I. Pacharoni; J. Tirao Matrix valued orthogonal polynomials of the Jacobi type, Indag. Mathem., Tome 14 (2003) no. 3,4, pp. 353-366 | MR 2083080 | Zbl 02077009

[GV] R. Gangolli; V. S. Varadarajan Harmonic analysis of spherical functions on real reductive groups, Series title: Ergebnisse der Mathematik und ihrer Grenzgebiete, Tome 101, Springer-Verlag, Berlin, New York, 1988 | MR 954385 | Zbl 0675.43004

[K2] M. G. Krein Infinite J-matrices and a matrix moment problem, Dokl. Akad. Nauk SSSR, Tome 69 (1949) no. 2, pp. 125-128 | Zbl 0258.47025

[K1] M. G. Krein Fundamental aspects of the representation theory of Hermitian operators with deficiency index $(m,m)$ (AMS Translations, Series 2) Tome 97 (1971), pp. 75-143 | MR 34964

[PT] I. Pacharoni; J. Tirao Matrix valued spherical functions associated to the complex projective space (in preparation)

[SvA] A. Sinap; van W. Assche Orthogonal matrix polynomials and applications, J. Comput. and Applied Math., Tome 66 (1996), pp. 27-52 | Article | MR 1393717 | Zbl 0863.42018

[T1] J. Tirao Spherical functions, Rev. de la Unión Matem. Argentina, Tome 28 (1977), pp. 75-98 | MR 473723 | Zbl 0378.43009

[T2] J. Tirao The matrix valued hypergeometric equation, Proc. Nat. Acad. Sci. U.S.A, Tome 100 (2003) no. 14, pp. 8138-8141 | Article | MR 1989346 | Zbl 02187609

[VK] N. Vilenkin; A. Klimyk Representation of Lie Groups and Special functions, Kluwer Academic, Dordrecht, MA, Tome 3 (1992) | Zbl 0826.22001